Mississippi, 2019

Damaging Winds in Mississippi, May 8, 2019

May 8, 2019 · NWS MEG · 3 events in 3 counties and zones

A passing disturbance interacted with unstable airmass to generate a line of strong to severe thunderstorms across north Mississippi during the mid and late evening hours of May 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing disturbance interacted with unstable airmass to generate a line of strong to severe thunderstorms across north Mississippi during the mid and late evening hours of May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 8:31 PM CST, 9 minutes earlier.

Area forecast discussion, May 8, 8:31 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
931 PM CDT Wed May 8 2019

.UPDATE...Evening Update.

&&

.DISCUSSION...

A line of showers and embedded thunderstorms is moving across the
Memphis Metro area with most of the Midsouth West of the
Mississippi River getting light to moderate rain. Adjusted pops up
a big and lowered the threat of widespread thunderstorms based on
radar coverage and recent trends. Short term guidance is in pretty
good agreement that another round of showers and thunderstorms will
develop shortly after midnight despite a worked over atmosphere.
Not overly confident in this solution but will maintain likely
pops through the night.

30

&&

.PREV DISCUSSION... /issued 618 PM CDT Wed May 8 2019/

An upper trough will continue to dig across the Southern Plains
while a pre-frontal surface trough moves across Arkansas. Ongoing
convection will continue to advance eastward, approaching the MS
River by early evening and across the rest of the area overnight.
Expect strong to possibly severe storms west of the MS River
tonight and across most of the Midsouth Thursday. Heavy rainfall
is possible late tonight and Thursday morning, especially over the
MS delta region SW of Memphis. Models differ on rainfall amounts
and most likely scenario keeps the heaviest rain below criteria
for Flood Watch at this time but will continue to monitor for
possible updates. The heavy rain will move to the east by Thursday
afternoon.

Additional rounds of showers and thunderstorms will move across
the forecast area Thursday night through Sunday as multiple shortwaves
and surface lows intersect a nearly stationary frontal boundary.

Drier weather will occur late Sunday into early next week as high
pressure builds in from the northwest. The drier and slightly
cooler airmass will dominate the first half of next week.

SWC

&&

.AVIATION.../00z TAFs/

VFR conditions to start with two rounds of convection bringing
occasional MVFR and IFR weather. LIFR may be brief but not
predominate. Convection will slowly wane in coverage during the
latter half of the period. Winds will also be a concern...southerly
direction at 11-14kts with higher gusts. Winds may be stronger in
convection. Winds will veer southwest late and diminish...with
category improvements. LLWS setting up overnight at MEM and JBR.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 8, 2:54 AM CST, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
354 AM CDT Wed May 8 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-091200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
354 AM CDT Wed May 8 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible this evening. Large hail,
damaging winds and flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms will be possible Thursday. Large hail,
damaging winds and flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, May 8, 7:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
854 PM CDT Wed May 8 2019

ARZ036-MSZ001-008-TNZ088-090245-
Crittenden AR-DeSoto MS-Tate MS-Shelby TN-
854 PM CDT Wed May 8 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Northeastern Crittenden County in eastern Arkansas...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Shelby County in western Tennessee...

At 854 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over T O Fuller State Park, moving northeast at 45 mph.

People in northeastern Crittenden...DeSoto...Tate and Shelby Counties
should monitor this storm closely.

LAT...LON 3538 9014 3539 8970 3455 8981 3455 9014
      3538 9015
TIME...MOT...LOC 0154Z 216DEG 37KT 3510 9014
Special weather statement, May 8, 8:00 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
900 PM CDT Wed May 8 2019

MSZ011-012-020-090245-
Tallahatchie MS-Panola MS-Quitman MS-
900 PM CDT Wed May 8 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 900 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Webb, or 10 miles east of Parchman, moving northeast
at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.

LAT...LON 3370 9030 3371 9030 3372 9031 3375 9030
      3376 9026 3376 9019 3379 9017 3381 9018
      3381 9043 3382 9044 3426 9045 3426 8993
      3382 8993 3382 8998 3381 8998 3381 9014
      3372 9014 3372 9022 3374 9024 3370 9027
TIME...MOT...LOC 0200Z 215DEG 37KT 3389 9031
Special weather statement, May 8, 8:37 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
937 PM CDT Wed May 8 2019

TNZ048-049-088-090315-
Tipton TN-Lauderdale TN-Shelby TN-
937 PM CDT Wed May 8 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Central Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...

At 937 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Munford, or 8 miles south of Fort Pillow State Park,
moving north at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tipton...southwestern Lauderdale and northeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3573 8961 3510 8964 3510 8994 3552 8995
      3552 8991 3554 8991 3556 8995 3560 8995
      3563 8986 3566 8985 3567 8987 3565 8990
      3566 8992 3568 8995 3574 8995
TIME...MOT...LOC 0237Z 200DEG 49KT 3551 8988

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
May 8, 8:40 PM CST to 8:50 PM CST
Where
Lafayette County, 4 mi W of Paris to 1.55 mi NW of Paris
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.180, -89.540

Damage to swimming pool, as well as damage to a dog house and play house.

Thunderstorm Wind, Calhoun

When
May 8, 9:08 PM CST to 9:18 PM CST
Where
Calhoun County, 5 mi SE of Banner to 4.52 mi NNE of Bruce Hasting Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.049, -89.338

Trees down on County Road 130 near Banner.

Thunderstorm Wind, Union

When
May 8, 9:50 PM CST to 10:00 PM CST
Where
Union County, 1.04 mi SSW of Ingomar to 0.88 mi SE of Ingomar
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.407, -89.039

One tree down near home on County Road 101, as well as damage to a windshield from a tree branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823628, 823632, 823636.